Alert archive / Virginia / Tornado Warnings in 2024
Tornado Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jul 24, 2024, 6:13 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 32 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2024, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 24, 2024, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:18 PM EDT | TSTM WND DMG | 6 Ne Vernon Hill, VA | Large tree uprooted and fell onto a home. Minor damage to roof and windows. |
| Jul 24, 6:18 PM EDT | TSTM WND DMG | 6 Ne Vernon Hill, VA | Large tree uprooted and fell onto a home. Minor damage to roof and windows. |
| Jul 24, 6:21 PM EDT | TSTM WND DMG | 3 Nnw Halifax, VA | 7 trees down across driveway. Time estimated from radar. |
| Jul 24, 6:21 PM EDT | TSTM WND DMG | 3 Nnw Halifax, VA | 7 trees down across driveway. Time estimated from radar. |
| Jul 24, 6:30 PM EDT | TSTM WND DMG | 3 Nnw Halifax, VA | At least a dozen trees down along LP Bailey Memorial Highway, near intersection with Murphy Grove Road. There are some lane closures. |
| Jul 24, 6:30 PM EDT | TSTM WND DMG | 3 Nnw Halifax, VA | At least a dozen trees down along LP Bailey Memorial Highway, near intersection with Murphy Grove Road. There are some lane closures. |
| Jul 24, 6:44 PM EDT | TSTM WND DMG | 4 Wnw Scottsburg, VA | Several trees down along Bethel Road. |
| Jul 24, 6:44 PM EDT | TSTM WND DMG | 4 Wnw Scottsburg, VA | Several trees down along Bethel Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
034
WFUS51 KRNK 242213
TORRNK
VAC083-143-242245-
/O.NEW.KRNK.TO.W.0015.240724T2213Z-240724T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
613 PM EDT Wed Jul 24 2024
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
East central Pittsylvania County in south central Virginia...
Central Halifax County in south central Virginia...
* Until 645 PM EDT.
* At 613 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Leda, or 7 miles northeast of Ingram, moving east
at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
South Boston...
Halifax...
Nathalie...
Scottsburg...
Leda...
Crystal Hill...
and Mt Laurel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3667 7880 3678 7920 3691 7917 3696 7880
3695 7879 3695 7878 3697 7877 3697 7876
TIME...MOT...LOC 2213Z 269DEG 16KT 3684 7909
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
VFJ2 follow-up statements
933
WWUS51 KRNK 242222
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
622 PM EDT Wed Jul 24 2024
VAC143-242232-
/O.CAN.KRNK.TO.W.0015.000000T0000Z-240724T2245Z/
Pittsylvania VA-
622 PM EDT Wed Jul 24 2024
...THE TORNADO WARNING FOR
EAST CENTRAL PITTSYLVANIA COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3667 7880 3675 7908 3691 7904 3694 7876
TIME...MOT...LOC 2222Z 278DEG 30KT 3682 7897
$$
VAC083-242245-
/O.CON.KRNK.TO.W.0015.000000T0000Z-240724T2245Z/
Halifax VA-
622 PM EDT Wed Jul 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
CENTRAL HALIFAX COUNTY...
At 622 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Crystal Hill, or near Halifax, moving east at 35
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
South Boston...
Halifax...
Scottsburg...
Crystal Hill...
Mt Laurel...
and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3667 7880 3675 7908 3691 7904 3694 7876
TIME...MOT...LOC 2222Z 278DEG 30KT 3682 7897
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
VFJ083 WWUS51 KRNK 242237 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 637 PM EDT Wed Jul 24 2024 VAC083-242247- /O.EXP.KRNK.TO.W.0015.000000T0000Z-240724T2245Z/ Halifax VA- 637 PM EDT Wed Jul 24 2024 ...THE TORNADO WARNING FOR CENTRAL HALIFAX COUNTY WILL EXPIRE AT 645 PM EDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, small hail and gusty winds are still possible with this thunderstorm. Remember, a Severe Thunderstorm Warning still remains in effect for eastern Halifax and southern Charlotte Counties. && LAT...LON 3667 7880 3675 7908 3691 7904 3694 7876 TIME...MOT...LOC 2237Z 269DEG 16KT 3682 7890 $$ VFJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 24, 2:30 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 230 PM EDT Wed Jul 24 2024 .SYNOPSIS... A stationary front over the Mid Atlantic region will provide the focus for scattered to numerous showers and thunderstorms through Thursday. A secondary front moves across Thursday night with less coverage for showers and storms starting Friday and continuing through the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 145 PM EDT Wednesday... Key Messages: 1) Stalled front still remains draped across the area. 2) Rain and thunderstorms possible through this evening/overnight. Still quite a bit of rain and cloud cover along and west of the Blue Ridge this afternoon. Thinking this will continue to limit thunderstorm coverage for the remainder of the afternoon for the mountains. However, seeing some clearing over the Foothills and Piedmont areas of VA and NC so confidence remains higher that this zone will have the best chance for thunderstorms through the evening. Much like yesterday, storms will be capable of very heavy rainfall and areas of localized wind damage are possible. Rain and storms taper off after sunset and the area should remain in a lull through at least midnight. Will begin to see rain develop again after midnight as better isentropic lift moves over the region. Should see rain continue through daybreak tomorrow, tapering off by late morning. A secondary front will begin to push south from the Ohio Valley and will attempt to push drier air into the region by Thursday night. Depending on how much clearing occurs tomorrow ahead of the front will determine the coverage of thunderstorms during the afternoon. Still a bit of uncertainty how fast the front progresses and how much surface heating can occur after morning rainfall moves out. Again, any storms tomorrow will be capable of very efficient rainfall rates and localized strong damaging winds. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 220 PM EDT Wednesday... Key Messages: 1: Less coverage of showers/storms. High pressure is forecast to move east across the northern Mid- Atlantic, with drying taking place from north to south. This feature is expected to drive wedge of stable down the east side of the Appalachians so looking at decrease opportunity for showers as Thursday's secondary cold front getting shunted to our south and west. Pressure pattern looks "wedgy" with development of a northeast-east wind. This should nix shower potential for areas east of the Appalachian Divide. Attm will maintain chance for showers for areas west of I-77 Friday, then mainly west of our CWA for the weekend. Weekend as a whole looks dry, but not confident that it will be clear. Lingering layer of low level moisture may result in persistent cloud cover...especially for the southwestern part of the CWA, but model soundings support little or no cloud depth. Temperatures going into this weekend will be highly dependant on cloud cover...MOS favoring readings at or below normal. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 230 PM EDT Tuesday... Key Messages: 1: Mainly dry Sunday 2: Scattered showers/storms return Monday 3: Warming temperatures Monday-Wednesday. High pressure will move off the East coast Sunday into Monday with moist southwest winds returning by Monday. This will result in increasing potential for showers beginning Sunday night with daily threat for thunderstorms Monday through Wednesday as heat and instability trend upward. Temperatures are expected to be near normal Sunday-Monday, then about 5 degrees above normal for Tuesday-Wednesday...but nothing extreme. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 150 PM EDT Wednesday... Ample cloud cover along and west of the Blue Ridge has kept terminals in these locations at low end VFR to MVFR through this afternoon. Not much confidence of this changing through this evening so expect ongoing MVFR clouds and showers of rainfall for the mountains through tomorrow morning for areas along and west of the Blue Ridge. Due to lack of sun in the aforementioned areas, have removed the mention of VCTS/TSRA from BCB/BLF/LWB. Better clearing has occurred east of the Blue Ridge and thunderstorm development is still expected, so periods of very heavy rain through this afternoon and evening is still possible for ROA/LYH/DAN. Widespread low cigs/vsby again tonight so fairly high confidence all terminals see IFR/LIFR at times through daybreak. Extended Aviation Outlook... Frontal boundary will stick around into Friday morning before driving southward over the weekend. Should start to see less coverage in showers/storms Friday and especially into the weekend, so mainly VFR outside of storms and late night fog/stratus. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...PM LONG TERM...PM AVIATION...BMG
Hazardous weather outlook, Jul 24, 4:09 AM EDT, 14 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 409 AM EDT Wed Jul 24 2024 NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-250815- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 409 AM EDT Wed Jul 24 2024 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected this afternoon and evening. Excessive rainfall could lead to isolated flash flooding of streams and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of excessive rainfall through Thursday. Heavy rain from thunderstorms could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>034-043>047-058-059-250815- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 409 AM EDT Wed Jul 24 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Numerous showers and thunderstorms will produce instances of torrential rain this afternoon and into tonight. This will lead to a risk of scattered flash flooding, especially in urban and poor drainage areas. Additionally, a few storms could become strong to severe with damaging wind gusts the main threat this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of excessive rainfall through Friday. Heavy rain from thunderstorms could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 5:31 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Wed Jul 24 2024
VAZ044-045-058-242200-
Halifax VA-Campbell VA-Pittsylvania VA-
531 PM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN CAMPBELL...CENTRAL PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES THROUGH 600 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gretna, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hurt...
Chatham...
Gretna...
Brookneal...
Mt Airy...
Nathalie...
and Java.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3674 7946 3697 7958 3701 7949 3701 7948
3702 7946 3722 7899 3705 7889 3702 7890
3700 7889 3698 7890 3698 7889 3699 7888
3699 7885 3688 7879
TIME...MOT...LOC 2131Z 250DEG 38KT 3691 7938
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VFJLocal storm report, Jul 24, 6:10 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
610 PM EDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Dmg 5 SSW Chalk Level 36.86N 79.32W
07/24/2024 Pittsylvania VA 911 Call Center
Tree down across road.
&&
amsThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:17 PM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
| Jul 23, 10:29 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke | 3 hr |
| Jul 23, 10:37 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 3 hr |
| Jul 24, 5:31 PM EDT | Special Weather Statement | RNK | Pittsylvania | 29 min |
| Jul 24, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 41 min |
| Jul 24, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 39 min |
Nearby
Tornado Warnings in Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.